Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 38, NWS Elko, NV

September 13, 2017Lander County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Sep 13, 2017, 4:50 PM PDT for Lander County, Nevada. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2017, 4:50 PM PDT (23:50 UTC)
Expired
Sep 13, 2017, 5:15 PM PDT
In force
25 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lander County, NV

The radar

The Elko radar (KLRX), 93 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WUUS55 KLKN 132350
SVRLKN
NVC015-140015-
/O.NEW.KLKN.SV.W.0038.170913T2350Z-170914T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
450 PM PDT WED SEP 13 2017

The National Weather Service in Elko Nevada has issued a

* Severe Thunderstorm Warning for...
  Central Lander County in north central Nevada...

* Until 515 PM PDT

* At 449 PM PDT, a severe thunderstorm was located 26 miles north of
  Austin, moving north at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Antelope Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3979 11702 3982 11718 4012 11723 4009 11684
TIME...MOT...LOC 2349Z 185DEG 19KT 3986 11708 

HAIL...1.00IN
WIND...60MPH
 
$$

SH
2 follow-up statements
768 
WWUS55 KLKN 140006
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
506 PM PDT WED SEP 13 2017

NVC015-140015-
/O.CON.KLKN.SV.W.0038.000000T0000Z-170914T0015Z/
Lander NV-
506 PM PDT WED SEP 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM PDT
FOR CENTRAL LANDER COUNTY...

At 506 PM PDT, a severe thunderstorm was located 26 miles west of
Grass Valley, moving north at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Antelope Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3982 11700 3986 11719 4012 11723 4009 11684
TIME...MOT...LOC 0006Z 185DEG 19KT 3995 11707 

HAIL...1.00IN
WIND...60MPH
 
$$

SH
663 
WWUS55 KLKN 140016
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
516 PM PDT WED SEP 13 2017

NVC015-140026-
/O.EXP.KLKN.SV.W.0038.000000T0000Z-170914T0015Z/
Lander NV-
516 PM PDT WED SEP 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LANDER COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.

LAT...LON 3982 11700 3986 11719 4012 11723 4009 11684
TIME...MOT...LOC 0016Z 185DEG 19KT 3999 11707 

$$

SH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:40 PM PDT, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 13, 3:40 PM PDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Elko NV
340 PM PDT Wed Sep 13 2017

.SYNOPSIS...Active weather pattern with showers and thunderstorms
affecting much of the state will continue through Thursday. A
strong cold front will move through region Thursday bringing in a
drier and cooler air mass into the Great Basin. High temperatures
will be in 60s Friday with lows Friday night dropping into the
30s and even upper 20s across northern Elko county.

&&

.SHORT TERM...Tonight through Friday. Active weather will
continue through Thursday. Convection this afternoon and evening
will not entirely diminish as the upper-low moves south of the
state into UT through Thursday. Moisture anomalies as much as 3
standard deviations remain in place. This combined with a frontal
system expected to move through the state Thursday will set off
yet more showers and thunderstorms ahead in the warm sector and
along the cold front throughout the day. Friday ushers in a much
cooler air mass with high temperatures below normal in the 60s
across northern NV and upper 60s to lower 70s farther south and
west.

.LONG TERM...Friday night through next Wednesday. First trough
that moved through Friday lifts out of the area Friday night into
Saturday. Next upper level trough quickly moves in late Saturday
night into Sunday with additional showers possible over eastern
NV.

Beyond Sunday models are having a timing issue with the next
trough. GFS is more aggressive and faster with the next longwave
trough that pummels its way through the West Coast, while EC is
slower by about 12 hours. Irregardless, this next trough will
usher in an even colder airmass with additional showers to the
region.

Highs Tuesday and Wednesday look to be in the 60s with some higher
elevations reaching into the 50s. Overnight lows for this time
period dip down in to the 30s for most locations, with the
exception of central NV, which could see lower 40s. There is a
chance that these temperatures could be colder than currently
forecasted. Have gone conservative on the temperatures for now
due to the speed of which the trough will pass through and the
uncertainty of the timing of when that trough will make it to the
region.

&&

.AVIATION...TAF sites across the area will continue to see on and
off showers and thunderstorms through the evening and potentially
through the overnight. Have kept VCSH/VCTS as a result. Gusty winds
are still expected at KTPH this afternoon with S-SW 15-20G30KT.
Any storms could produce strong and gusty outflow winds, along
with brief heavy rain, and small hail. Very brief reductions to
MVFR are also possible in the stronger convection.

&&

.FIRE WEATHER...Primary threats through Thursday will be gusty
outflow winds up to 35 to 35 mph, lightning, flash flooding over
burn scars and perhaps small hail associated with the strongest
storms. Chance of wetting rains with any of the storms is fairly
high with anomalously high atmospheric moisture in place across
the region. However, widespread wetting rain event is not likely.
A strong cold front will bring much cooler temperatures to the
state Friday. Winds behind the front will increase but relative
humidity will remain above critical thresholds Friday.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

93/89/89/93

In the hours before

Local storm report, Sep 13, 2:17 PM PDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
217 PM PDT WED SEP 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      17 S NEW PASS SUMMIT    39.29N 117.45W
09/12/2017                   LANDER             NV   LAW ENFORCEMENT

            LANDER COUNTY SHERIFF'S OFFICE REPORTED
            FLASH FLOOD ON STATE ROAD 722 NEAR ELKHORN
            CANYON RD. JUNCTION.

&&

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 5:37 PM PDTSpecial Weather StatementLKNLander53 min
Sep 12, 5:57 PM PDTSpecial Weather StatementLKNWhite Pine48 min
Sep 12, 6:57 PM PDTAreal Flood AdvisoryLKNEureka3 hr
Sep 12, 6:57 PM PDTSpecial Weather StatementLKN48 min
Sep 12, 7:24 PM PDTSpecial Weather StatementLKN51 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.